Alert archive / Alabama / Tornado Warnings in 2010

Tornado Warning 64, NWS Birmingham, AL

November 29, 2010Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this tornado warning at Nov 29, 2010, 11:44 PM CST for Lamar County, Pickens County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2010, 11:44 PM CST (05:44 UTC)
Expired
Nov 30, 2010, 12:10 AM CST
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 37 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 11:41 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 540 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
540 m²/s²
0-3 km storm-relative helicity
634 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WFUS54 KBMX 300544
TORBMX
ALC075-107-300630-
/O.NEW.KBMX.TO.W.0064.101130T0544Z-101130T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 PM CST MON NOV 29 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  NORTHWESTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 1230 AM CST

* AT 1141 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM
  WAS LOCATED NEAR NEW HOPE...OR 10 MILES SOUTHEAST OF COLUMBUS...AND
  MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILLPORT...VERNON...ETHELSVILLE...KENNEDY...FOREST...MELBORNE...
  SHAW...STAR...HIGHTOGY AND CODY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3380 8824 3376 8795 3354 8795 3335 8822
      3337 8830
TIME...MOT...LOC 0544Z 216DEG 44KT 3342 8827

$$

17/KLAWS
2 follow-up statements
330 
WWUS54 KBMX 300602
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1202 AM CST TUE NOV 30 2010

ALC107-300612-
/O.CAN.KBMX.TO.W.0064.000000T0000Z-101130T0630Z/
PICKENS AL-
1202 AM CST TUE NOV 30 2010

...THE TORNADO WARNING FOR NORTHWESTERN PICKENS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3367 8826 3379 8817 3376 8795 3354 8795
      3353 8798 3354 8828
TIME...MOT...LOC 0602Z 215DEG 43KT 3358 8813

$$

ALC075-300630-
/O.CON.KBMX.TO.W.0064.000000T0000Z-101130T0630Z/
LAMAR AL-
1202 AM CST TUE NOV 30 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN LAMAR COUNTY
UNTIL 1230 AM CST...

AT MIDNIGHT CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR MILLPORT...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  VERNON...KENNEDY...STAR...HIGHTOGY AND CODY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3367 8826 3379 8817 3376 8795 3354 8795
      3353 8798 3354 8828
TIME...MOT...LOC 0602Z 215DEG 43KT 3358 8813

$$

17/KLAWS
573 
WWUS54 KBMX 300610
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 AM CST TUE NOV 30 2010

ALC075-300620-
/O.CAN.KBMX.TO.W.0064.000000T0000Z-101130T0630Z/
LAMAR AL-
1210 AM CST TUE NOV 30 2010

...THE TORNADO WARNING FOR SOUTHERN LAMAR COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3367 8826 3379 8817 3376 8795 3354 8795
      3353 8798 3354 8828
TIME...MOT...LOC 0610Z 215DEG 43KT 3365 8806

$$

17/KLAWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Nov 29, 8:00 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Nov 29, 8:00 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CST MON NOV 29 2010

.UPDATE...MESOSCALE UPDATE.

&&

.DISCUSSION...

CURRENT DIAGNOSIS INDICATES THAT THE WARM FRONTAL BOUNDARY IS
LOCATED FROM NEAR GREENWOOD MS TO JUST SOUTH OF GOLDEN
TRIANGLE...SOUTH TO NORTHERN SUMTER COUNTY...AND EAST TO SEVERAL
MILES SOUTH OF PIKE COUNTY.  THE SENTENCE WOULD SUGGEST A VERY
COMPLEX SURFACE SITUATION THAT IS NOT EASY TO FOLLOW.  JUST AS I
HAVE STRUGGLED WITH THE SURFACE ANALYSIS...SO HAVE MOST OF THE
NUMERICAL 00Z GUIDANCE RUNS...MOST OF WHICH ARE RUNNING AN HOUR OR
MORE BEHIND SCHEDULE WITH THE ACCELERATING DRYLINE/COLD FRONT TO OUR
WEST...AND EVEN THE NORTHWARD EXTENT OF THE WARM FRONT.  NONETHELESS
OVER THE THE NEXT SEVERAL HOURS...PERHAPS FROM 9 PM UNTIL MIDNIGHT
EXPECT TO SEE A RATHER QUIET PERIOD AND A DECELERATION ON THE
DRYLINE AS THE MAIN...STRONGER COLD FRONT BEGINS TO TAKE OVER AS THE
MAIN SOURCE OF LIFT FOR THE DURATION OF THE EVENT.

WHAT THAT MEANS FOR US IS THAT WE CAN EXPECT THE WARM FRONTAL
BOUNDARY OR WHAT I CONSIDER THE 64F+ DEWPOINT LINE...AND VEERED
WINDS TO CONTINUE ON ITS PROGRESSION NORTHWARD...OVER EXTREME
WESTERN ALABAMA INITIALLY. THEN...A LITTLE QUICKER AS IT MARCHES
EAST TOWARDS I65 BY DAYBREAK AND I85 BY LUNCH.  THE FASTER WARM
FRONTAL TRANSITION HAS LEFT ME EVEN MORE CONFIDENT THAT THE JUICY
SET UP WILL BE FIRMLY IN PLACE BY THE TIME THE BEST FORCING AND
UPPER LEVEL SUPPORT ARRIVES.  CONTINUE TO FEEL AS IF THE REAL SHOW
WILL BEGIN ONCE THE UPPER DYNAMICS COME MORE IN LINE WITH THE
DEVELOPING UNSTABLE AIRMASS...WHICH IS STILL A FEW HOURS AWAY.  THIS
WILL HAPPEN INITIALLY UPSTREAM IN CENTRAL
MISSISSIPPI...TRANSITIONING TOWARDS WESTERN ALABAMA AROUND MIDNIGHT.

I STILL MAINTAIN SOME QUESTIONS AS TO THE LEVEL OF
INSTABILITY...ESPECIALLY FURTHER NORTH.  HOWEVER...KEEP IN MIND THAT
ONCE COLD POOLS ARE WELL ESTABLISHED...IT WILL NOT TAKE MUCH IN THE
WAY OF INSTABILITY TO KEEP THE THREAT MAINTAINED AS IT MOVES INTO A
SEEMINGLY LESS FAVORABLE AIRMASS.  ESPECIALLY FOR A QLCS THREAT AS
WE ARE EXPECTING ONCE THE COLD FRONT TRANSLATES EASTWARD.  THE SHEAR
WILL OBVIOUSLY BE IN PLACE...0 TO 1KM...0 TO 3KM...AND 0 TO 6KM ARE
ALL EXPECTED TO MAINTAIN THEIR STRENGTH FOR SOME INITIAL SUPERCELLS.
HOWEVER...ONCE THE SURFACE WINDS VEER SOUTH OR EVEN SOUTHWEST THE
TRANSITION TO QLCS OR A MORE PRONOUNCED SQUALL LINE IS EXPECTED.

17/KLAWS

&&

.AVIATION...00Z TAF DISCUSSION.

IFR/MVFR CEILINGS THROUGH MIDDAY TOMORROW AS DEEP MOISTURE LIFTS
NORTHWARD FROM THE GULF AHEAD OF ADVANCING STRONG STORM SYSTEM.
SOME BREAKS IN THE WEATHER THROUGH 06Z AS INTERMITTENT SHOWERS
PASS THROUGH THE STATE. HEAVIER SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE AFTER 06Z WITH THE COLD FRONT EXPECTED TO REACH WESTERN
ALABAMA AROUND 12Z AND PUSH EAST OF MGM/TOI AROUND MID AFTERNOON.

WINDS WILL SHIFT FROM EASTERLY TO SOUTHERLY OVER THE NEXT 6 HOURS
WITH STRONG WINDS ALOFT. WIND LULLS WILL BE POSSIBLE NEAR THE
SURFACE...PARTICULARLY AROUND TCL AND EET. THESE AREAS COULD SEE
SOME WIND SHEAR VALUES IN EXCEEDANCE OF 30 KTS THROUGH THE
EVENING.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Nov 29, 8:45 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
845 PM CST MON NOV 29 2010

ALZ011>015-017>050-010245-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
845 PM CST MON NOV 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...INCLUDING A THREAT FOR SIGNIFICANT TORNADOES
ARE POSSIBLE OVERNIGHT FOR AREAS GENERALLY WEST OF INTERSTATE 65.
THE STORMS WILL DEVELOP ALONG AND AHEAD OF AN APPROACHING COLD FRONT
IN MISSISSIPPI AND MOVE TOWARD CENTRAL ALABAMA JUST BEFORE MIDNIGHT.
THE MAIN THREAT WINDOW IS A BIT FASTER WITH THIS UPDATE...OR NOW
BETWEEN MIDNIGHT AND 6 AM.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WEST OF INTERSTATE
65...WITH RAIN AMOUNTS OF 1 TO 2 INCHES EXPECTED AS THE FRONT
MOVES THROUGH. ISOLATED LOCATIONS MAY EXPERIENCE SOME MINOR FLOODING
ESPECIALLY IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS REMAIN POSSIBLE THROUGH 3 PM TUESDAY...
GENERALLY EAST OF A LINE FROM DEMOPOLIS TO TUSCALOOSA TO ARLEY. THE
POTENTIAL EXIST FOR DAMAGING WINDS...ISOLATED TORNADOES AND POSSIBLY
SOME LARGE HAIL. THE THREAT WILL DIMINISH BY AROUND 3 PM AS THE FRONT
PUSHES INTO GEORGIA.

LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE AREAWIDE. RAIN AMOUNTS
OF 1 TO 2 INCHES ARE EXPECTED AS THE FRONT MOVES THROUGH. ISOLATED
LOCATIONS MAY EXPERIENCE SOME MINOR FLOODING ESPECIALLY IN POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BECOME
NECESSARY LATE TONIGHT INTO TUESDAY.

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 12:06 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion39 min
Nov 30, 12:43 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston47 min
Nov 30, 12:56 AM CSTFlash Flood WarningBMXLamar3 hr
Nov 30, 1:24 AM CSTTornado WarningBMXLamar, Pickens36 min
Nov 30, 1:42 AM CSTAreal Flood AdvisoryBMXFayette, Marion3 hr
Nov 30, 2:09 AM CSTAreal Flood AdvisoryBMXWinston111 min
Nov 30, 2:28 AM CSTTornado WarningBMXPickens32 min
Nov 30, 2:33 AM CSTTornado WarningBMXPickens42 min
Nov 30, 2:53 AM CSTTornado WarningBMXFayette, Pickens, Tuscaloosa52 min
Nov 30, 3:06 AM CSTTornado WarningBMXFayette, Pickens, Tuscaloosa39 min
Nov 30, 3:29 AM CSTTornado WarningBMXWalker, Winston46 min
Nov 30, 3:38 AM CSTTornado WarningBMXFayette, Tuscaloosa, Walker52 min
Nov 30, 4:15 AM CSTTornado WarningBMXWinston13 min
Nov 30, 4:25 AM CSTTornado WarningBMXWalker8 min
Nov 30, 4:39 AM CSTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter51 min
Nov 30, 4:43 AM CSTTornado WarningBMXGreene, Pickens, Sumter32 min
Nov 30, 5:04 AM CSTSevere Thunderstorm WarningBMXFayette, Tuscaloosa, Walker26 min
Nov 30, 5:32 AM CSTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa43 min
Nov 30, 5:41 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter34 min
Nov 30, 5:44 AM CSTTornado WarningBMXWalker, Winston46 min
Nov 30, 6:02 AM CSTTornado WarningBMXFayette, Tuscaloosa, Walker28 min
Nov 30, 6:18 AM CSTSevere Thunderstorm WarningBMXBlount, Jefferson, Tuscaloosa, Walker42 min
Nov 30, 6:55 AM CSTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Shelby, Tuscaloosa50 min
Nov 30, 7:41 AM CSTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Shelby, Talladega49 min
Nov 30, 7:59 AM CSTTornado WarningBMXBibb, Chilton, Perry, Shelby46 min
Nov 30, 8:04 AM CSTSevere Thunderstorm WarningBMXDallas41 min
Nov 30, 8:24 AM CSTTornado WarningBMXDallas36 min
Nov 30, 8:27 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Etowah, St. Clair, Shelby and 1 more48 min
Nov 30, 8:42 AM CSTTornado WarningBMXShelby15 min
Nov 30, 8:49 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas41 min
Nov 30, 8:54 AM CSTSevere Thunderstorm WarningBMXCherokee, Etowah51 min
Nov 30, 9:13 AM CSTTornado WarningBMXAutauga, Chilton20 min
Nov 30, 9:16 AM CSTSevere Thunderstorm WarningBMXCalhoun, Clay, Etowah, St. Clair, Talladega44 min
Nov 30, 9:29 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Dallas, Elmore, Lowndes46 min
Nov 30, 9:35 AM CSTSevere Thunderstorm WarningBMXCherokee, Etowah25 min
Nov 30, 9:45 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Cleburne, Randolph, Talladega45 min
Nov 30, 9:45 AM CSTTornado WarningBMXChilton, Coosa30 min
Nov 30, 10:00 AM CSTSevere Thunderstorm WarningBMXCherokee30 min
Nov 30, 10:08 AM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Lowndes, Montgomery, Tallapoosa52 min
Nov 30, 10:13 AM CSTTornado WarningBMXClay32 min
Nov 30, 10:20 AM CSTTornado WarningBMXElmore25 min
Nov 30, 10:27 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Cleburne, Randolph63 min
Nov 30, 10:42 AM CSTTornado WarningBMXCoosa, Elmore, Tallapoosa20 min
Nov 30, 10:54 AM CSTSevere Thunderstorm WarningBMXChambers, Elmore, Lee, Tallapoosa51 min
Nov 30, 11:28 AM CSTSevere Thunderstorm WarningBMXCleburne, Randolph32 min
Nov 30, 11:46 AM CSTSevere Thunderstorm WarningBMXChambers29 min
Nov 30, 11:57 AM CSTSevere Thunderstorm WarningBMXBullock, Pike48 min
Nov 30, 12:16 PM CSTTornado WarningBMXBullock, Pike44 min
Nov 30, 12:37 PM CSTSevere Thunderstorm WarningBMXLee, Russell38 min
Nov 30, 1:16 PM CSTSevere Thunderstorm WarningBMXLee, Russell14 min
Nov 30, 1:29 PM CSTSevere Thunderstorm WarningBMXBarbour, Russell46 min

Nearby

Tornado Warnings in Alabama, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.